Thanks Thanks:  0
Likes Likes:  0
Results 1 to 6 of 6

Thread: Medications

  1. #1
    Join Date
    May 2014
    Location
    Edmonton
    Posts
    12

    Default Medications

    Hi Everyone,

    i have some some questions about medications, more specifically side effects. So far to date for my son, we have tried Ritalin-which was not successful as he was hyper and racing heart. We then tried him on Dexedrine which seemed to work really well for him. We asked to switch to the long lasting version, but were prescribed Adderall. Adderall made it so he could sit, but he still couldn't concentrate on his work. So now we are back on the Dexedrine, but we are not seeing the same results as before, and he is much more moody/emotional and having a harder time sleeping, and he has been having bad thoughts at night (like we will take him to the park and leave without him). Is this normal on these medications? We want him to be able to concentrate at school, but at what cost? Does this mean we just haven't found the right medication? I will certainly talk to our Dr about this, but I would like to hear from others who have been through this. Thanks so much.

  2. #2
    Join Date
    Aug 2012
    Location
    USA
    Posts
    141

    Default Re: Medications

    Hi Kbtyson, I can't answer your questions; just wanted to post so you know people are listening and really want to help! Steve, one of the Administrators, will probably be along soon and help you find some answers.

    Make sure your son knows that he's a very important part of your family. Give him a few things to do, and praise him well. Casually mention, for example, that if [the den had not been picked up that day], then [his other parent] might have [tripped] when [walking through carrying a large item] and - What a good thing it is that you're so good at noticing every single thing that's out of place! Or whatever's age appropriate. Don't know if this will help with irrational fear, and guess you're probably already are doing something similar, though.

    We do have a lot of people who are knowledgeable about medications and visit this website frequently. Good luck to you and your family.

  3. #3
    Join Date
    Aug 2013
    Location
    upstate NY
    Posts
    374

    Default Re: Medications

    Have you considered Guanfacine?

  4. #4
    Join Date
    May 2014
    Location
    Austin Texas, USA
    Age
    40
    Posts
    119

    Default Re: Medications

    HiKbtyson,

    I was put on ritalin when I was a kid and my parents also took me off of it. I started picking myself bloody. Unfortunately most of the stimulant medication used to help with attention acts like rocket fuel for aspects of TS. There is a trade off that is hard to avoid. Stimulants also heighten arousal (general emotional intensity) so it's likely that your sons emotions feel stronger. so anything that he is feeling will hit harder (the good stuff too). I did not try them again until I was an adult and I did have to get used to stronger TS symptoms. I've managed to channel that extra dose of intensity successfully, but that is a skill that takes time to develop.

    The bad thoughts sound like excess rumination. I also can get caught in mental loops of thought while I am trying to sleep and they generally focus on whatever was emotionally intense about my day. So if your son was bothered by something it will have a tendency to stay on his mind. Good sleep hygiene always helps, but I would definitely mention this to whoever your specialist is with respect to Tourettes. I can't really say if you and your son can figure out how to make things work despite the side effects, that is a decision that only you two can make.

    As for finding the right medication, that can take some trial an error. But also keep in mind that many of these medications only create the possibility for change and need good external structures to make use of it. That does not mean that the medications you have tried are the right one, but it is another factor to consider.

  5. #5
    Join Date
    Aug 2013
    Location
    upstate NY
    Posts
    374

    Default Re: Medications

    Flutterguy, your description of the heightened arousal fits my son to a T. I've printed it out to share with his teachers in our meeting tomorrow. I find it so hard to explain these things to them.

    I have a question about Guanfacine. It's supposed to help with both ADHD symptoms (e.g. impulsivity, distractibility) and tics. Do you think it heightens arousal, as you described in the case of stimulants?

    KB, I forgot to mention that it might help to take an SSRI too, such as Zoloft. It might take as much as 6 weeks for it to really take effect. If you decide to do this, start small and ramp up in small increments. It's not an extended release tablet, so you can feel free to break the tablet into various fractions so as to ramp up slowly. If you don't ramp up slowly, you might see some loss of quality of sleep.

    I would also suggest a low dose of something in the Valium family at bedtime, e.g. half a tablet of 0.5 mg Ativan. You can so easily get into a vicious cycle, with the loss of sleep exacerbating all the symptoms, which can in turn make it more difficult to sleep!

  6. #6
    Join Date
    May 2014
    Location
    Austin Texas, USA
    Age
    40
    Posts
    119

    Default Re: Medications

    Hello again aparente001. How did it go with his teachers?

    I wish I could answer your questions with some solid answers but I am mostly a decently educated amateur. I will try but keep in mind that you should confirm with someone who does this professionally. Interestingly there are connections between things I have been reading involving my sleep issues and the drug you are asking me about.

    Guanfacine
    is an alpha-2a adrenergic receptor agonist. What that means is that it affects the brains sensitivity to norepinepherine by making this receptor more active when it binds norepinepherine, and norepinepherine is the neurotrnasmitter primarily responsible for vigilant concentration. This particular type of alpha-adrenergic receptor is found in the prefrontal cortex which is a region directly involved in concentration and focus issues.

    Stimulants like ritalin and adderall tend to work on increasing the effects of both norepinepherine and dopamine, and these effects are more broadly localized across the brain wheras guanfacine seems to be more specifically localized. In my experience medications that increase the effects of dopamine are what have the greatest effects with respect to increasing TS symptoms (though there will be exceptions somewhere).The dopaminergic systems are widely altered in TS neurobiology and physiology and dopamine is involved in learning and habit formation. TS has aspects that bear resemblence to habits coming "unlocked" and more easily activated.

    So to get to your question, does it heighten arousal? The answer has to be yes because increasing attention is increasing arousal. So I think that you might be more interested in if this particular arousal heightening will interact with TS in a problematic way. I can not say for sure but there is reason for optimism because this drug avoids impacting the dopamine system, and very specifically targets a single receptor invovled in vigilant concentration. So if there are side effects that affect your son's TS they will be more specific and may be easier to manage in a targeted way. What I have managed to find that discusses how the noradrenergic system is altered in TS gives more reason for optimism. It seems that drugs including guanfacine not only improve attention, but they reduce tics as well. I believe that the origin of tics and emotional intensity in TS stem from the same general system so barring unknown issues you might be alright with this drug.

    As for the sleep issues my psychologist actually just had me start on Wellbutrin (bupropion) and oddly enough it seem to help me get to sleep a little bit easier, and it also paradoxically it seemed to increase my TS symptoms a small amount. It has been reported that wellbutrin increases REM sleep so despite the small increase in TS symptoms, the effects on sleep patterning seem to be a useful seperate effect. I also found some anecdotes referencing positive effects on restless legs syndrome which has similarities to TS.
    There are also some interesting new connections between ADHD and sleep problems that need confirmed but are worth looking into. The take away message here is that the author sees societal sleep disruption as a possible cause of the increase in ADHD, and they take a drug that prevents reuptake of norepinepherine (SNRI). Wellbutrin also prevents norepinepherine uptake. During REM sleep the brain releases a lot of norepinepherine so this looks like a promising possible way to treat TS related sleep problems.

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •